Chemotherapy Nausea Linked to Stress, Neuropsych Symptoms

In Clinical Studies News by Barbara Jacoby

Spread the love

By: Mike Bassett

From: medpagetoday.com

High frequency of CIN leads to stress and more severe neuropsychological symptoms

Patients who suffer frequent chemotherapy-induced nausea (CIN) are more likely to experience neuropsychological symptoms and stress characteristics, according to a study presented at the virtual Oncology Nursing Society annual meeting.

Compared with patients who did not experience nausea during their chemotherapy, the 28% of patients with high nausea occurrence across assessments had significantly higher scores for depression, anxiety, sleep disturbance, morning and evening fatigue, as well as significantly higher levels of cognitive dysfunction, lower levels of morning and evening energy, and higher levels of pain intensity.

“Clinicians need to assess patients for clinically induced nausea and the associated neuropsychological symptoms and stress characteristics for appropriate interventions,” said Komal Singh, RN, PhD, of Edson College of Nursing and Health Innovation at Arizona State University in Phoenix.

She added that patients who undergo chemotherapy on a 14-day cycle or receive a highly emetogenic chemotherapy should receive special attention.

CIN occurs in 30% to 60% of patients, and remains a significant clinical problem.

Singh and colleagues’ analysis was part of a large, longitudinal study that included 1,343 adults recruited from two comprehensive cancer centers, four community-based oncology programs, and a VA hospital. Participants had a diagnosis of breast, gynecological, GI, or lung cancer; received chemotherapy in the prior 4 weeks; and were scheduled to receive at least two more cycles of chemotherapy.

Patients underwent clinical assessments along with assessment for neuropsychological symptom severity, stress, and CIN. Nausea was evaluated six times over two cycles of chemotherapy.

Of the patients in the study, 40.8% reported experiencing no nausea during their chemotherapy treatments.

Another 21.5% saw the occurrence of nausea increase from the first to second assessment and then decrease by the third assessment, with that pattern repeating during the next cycle of chemotherapy.

The “decreasing” group of patients (8.9%) included patients whose occurrence of nausea decreased from the first to second assessment with further gradual decrease over the remaining assessments.

Another 28.8% of patients had a rate of nausea occurrence that remained high across six assessments.

Compared with patients who did not experience nausea, the high nausea patients were significantly younger, more frequently reported an income of less than $30,000, were more likely to have childcare responsibilities, had a lower functional status, a higher comorbidity burden, and were more likely to have been diagnosed with ulcer or stomach disease, anemia or blood disease, or depression.

In addition, high-nausea patients were:

  • Less likely to receive targeted therapy
  • More likely to receive chemotherapy on a 14-day cycle
  • Less likely to receive low or minimal emetogenic chemotherapy
  • More likely to receive highly emetogenic chemotherapy

In addition to the need for clinicians to assess patients for CIN and neuropsychological symptoms and stress, Singh said that research that focuses on the underlying biological mechanisms that contribute to this inter-individual variability in CIN occurrence “may help in designing targeted interventions to alleviate nausea, especially among patients in the high subgroup.”

She also suggested that pharmacological and non-pharmacological interventions should be considered for modifiable risk factors associated with CIN. “For example, patient childcare needs should be assessed and appropriate referrals made to social services,” she said, “and patients with depressive symptoms warrant referrals to mental health services.”